Vaping Illnesses: Consumers can Help Protect Themselves by Avoiding Tetrahydrocannabinol (THC)-Containing Vaping Products

The FDA is providing consumers information to help protect themselves while health officials investigate recent illnesses following the use of vaping products.

Consumers are likely aware of the recent reports of respiratory illnesses — including some resulting in deaths – following the use of vaping products. The U.S. Food and Drug Administration (FDA) remains deeply concerned about these incidents and is working closely with the U.S. Centers for Disease Control and Prevention (CDC), as well as state and local public health partners to investigate them as quickly as possible.

While the work by federal and state health officials to identify more information about the products used, where they were obtained and what substances they contain is ongoing, the FDA is providing consumers with some information to help protect themselves.

In particular, many of the samples tested by the states or by the FDA as part of this ongoing investigation have been identified as vaping products containing tetrahydrocannabinol (or THC, a psychoactive component of the marijuana plant) and further, most of those samples with THC tested also contained significant amounts of Vitamin E acetate. Vitamin E acetate is a substance present in topical consumer products or dietary supplements, but data are limited about its effects after inhalation.

While the FDA does not have enough data presently to conclude that Vitamin E acetate is the cause of the lung injury in these cases, the agency believes it is prudent to avoid inhaling this substance. Because consumers cannot be sure whether any THC vaping products may contain Vitamin E acetate, consumers are urged to avoid buying vaping products on the street, and to refrain from using THC oil or modifying/adding any substances to products purchased in stores. Additionally, no youth should be using any vaping product, regardless of the substance.

At least one of the associated deaths that has been publicly disclosedExternal Link Disclaimer appears to have been related to illicit THC vaping products. In many cases of illness reported by the states, patients have acknowledged recent use of THC-containing vaping products while speaking to healthcare personnel, or in follow-up interviews by health department staff.

It’s important to note that more information is needed to better understand whether there’s a relationship between any specific products or substances and the reported illnesses. To help gather and analyze as much information as possible, the FDA’s laboratory is working closely with our federal and state partners to identify the products or substances that may be causing the illnesses.

The FDA is analyzing samples submitted by a number of states for the presence of a broad range of chemicals, including nicotine, THC and other cannabinoids along with cutting agents/diluents and other additives, pesticides, opioids, poisons, heavy metals and toxins.

No one substance has been identified in all of the samples tested. Importantly, identifying any compounds that are present in the samples will be one piece of the puzzle but will not necessarily answer questions about what is causing these illnesses.

Federal and state partners are following any potential leads, including the presence of Vitamin E acetate found in many of the samples containing THC. The FDA is committed to taking appropriate actions as the facts emerge and keeping the public informed as we have more information to share.

However, in the interim, we encourage consumers to help protect themselves and avoid buying vaping products of any kind on the street, and to refrain from using THC oil or modifying/adding any substances to products purchased in stores. If you continue to use these THC-containing vaping products, monitor yourself for symptoms (e.g., cough, shortness of breath, chest pain) and promptly seek medical attention if you have concerns about your health. If you are concerned about your health after using a vaping product, contact your health care provider, or you can also call your local poison control center at 1-800-222-1222. Health care providers also can contact their local poison control center.

CDC and the FDA encourage the public to submit detailed reports of any unexpected tobacco- or e-cigarette-related health or product issues to the FDA via the online Safety Reporting Portal.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s